Evaluation of the physicians' approach to the diagnosis and treatment of patients with antituberculosis drug-induced hepatotoxicity

Authors

  • Wilawan Thongraung BSc (Pharmacy) PhD (Epidemiology),

    Corresponding author
    1. Lecturer, Pharmacist
      Ms Wilawan Thongraung Clinical Pharmacy Department Faculty of Pharmaceutical Sciences Prince of Songkla University Hat-Yai Songkla, 90110 Thailand E-mail: wilawan.t@psu.ac.th
    Search for more papers by this author
  • Maneerat Sittidach BSc (Pharmacy) M. Pharm (Clin. Pharm),

    1. Pharmacist, Pharmacy Department, Songklanagarind Hospital, Hat-Yai, Songkla, Thailand
    Search for more papers by this author
  • Panatda Khwansuwan PharmD,

    1. Senior Pharmacy Student, Clinical Pharmacy Department, Faculty of Pharmaceutical Sciences, Prince of Songkla University, Hat-Yai, Songkla, Thailand
    Search for more papers by this author
  • Kanitha Sariyasuntorn PharmD,

    1. Senior Pharmacy Student, Clinical Pharmacy Department, Faculty of Pharmaceutical Sciences, Prince of Songkla University, Hat-Yai, Songkla, Thailand
    Search for more papers by this author
  • Sirinart Wongsampan PharmD

    1. Senior Pharmacy Student, Clinical Pharmacy Department, Faculty of Pharmaceutical Sciences, Prince of Songkla University, Hat-Yai, Songkla, Thailand
    Search for more papers by this author

Ms Wilawan Thongraung Clinical Pharmacy Department Faculty of Pharmaceutical Sciences Prince of Songkla University Hat-Yai Songkla, 90110 Thailand E-mail: wilawan.t@psu.ac.th

Abstract

Objectives  To describe the practices of physicians on the diagnosis and treatment of antituberculosis drug-induced hepatotoxicity (ATH), and to evaluate the concordance between these practices and the American Thoracic Society (ATS) 2006 guidelines.

Methods  Information was reviewed on 670 new cases of tuberculosis patients aged not less than 15 years and registered at the outpatient clinics of a large hospital in southern Thailand during October 2006 to September 2009. The patient was identified as having ATH if: (1) he/she was diagnosed as transaminitis, hepatitis or hepatotoxicity from antituberculosis (anti-TB) drugs; (2) their treatment regimen was subsequently modified by their attending physicians; and (3) their liver enzyme decreased after withdrawal of the suspected anti-TB drugs. Compliance with the ATS guidelines was considered on diagnosis, initial management, selection of alternative regimens, and a reintroduction strategy.

Results  The prevalence of ATH was 6.7%. The proportion of patients diagnosed as ATH in accordance with the ATS 2006 guidelines was 73.8%. For the initial management, isoniazid, rifampicin and pyrazinamide were concurrently stopped in 55.0% of patients. While waiting for normalization of liver enzymes, 28 patients (70.0%) were treated with alternative regimens and 12 patients (30.0%) took no drug. Only 47.5% of the ATH patients received a regimen in accordance with ATS guidelines, including three less hepatotoxic drugs (ethambutol, ofloxacin and streptomycin). Of 34 patients who discontinued the treatment, anti-TB drugs were reintroduced sequentially in 30 patients (88.2%). Of these, only 23.4% were firstly rechallenged with rifampicin as suggested by the ATS guidelines.

Conclusions  The practice of physicians on the diagnosis and management of ATH varied. The practices of physicians on the diagnosis and rechallenged method were in high compliance with the ATS guidelines. For the initial management and selection of alternative regimens, the physicians' compliance was not good.

Ancillary